Florida, 2024

Flood in Florida, September 10, 2024

September 10, 2024 · NWS MFL · 1 event in 1 county or zone

A frontal boundary stalled over Central Florida brought a warm and very moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop widespread slow-moving showers and thunderstorms over the area during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A frontal boundary stalled over Central Florida brought a warm and very moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop widespread slow-moving showers and thunderstorms over the area during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 10, 6:51 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 10, 6:51 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Miami FL
751 PM EDT Tue Sep 10 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 737 PM EDT Tue Sep 10 2024

Scattered to numerous showers and thunderstorms continue across a
good portion of the area this evening, however, these storms will
gradually diminish across most areas as the evening progresses due
to loss of diurnal heating. The exception to this will be over
the local waters as well as the east coast, where additional
shower and thunderstorm activity may possible during the overnight
hours. With abundant moisture still in place, showers and storms
that move onshore overnight across the east coast may contain
heavy downpours and could bring the possibility of localized
flooding. Low temperatures tonight will generally range from the
mid 70s across the Lake Okeechobee region to the upper 70s along
the east and west coast.

&&

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 138 PM EDT Tue Sep 10 2024

It's a rinse and repeat forecast through the short term as abundant
low-level moisture and coastal convergence continue to produce
numerous showers and thunderstorms across the area today and
tomorrow afternoons.

A frontal boundary remains stalled over central Florida, helping
pool anomalous moisture over the region as evidenced by MLF's 12Z
sounding which showed PWATs of 2.33 inches, well above the 90th
percentile for this time of year. The sounding also showed light
sfc-3km southerly flow and ample instability (SBCAPE >4000 J/kg),
along with light WNW flow aloft. Given this setup, the main
concern for today remains heavy rainfall which could lead to
localized flooding for portions of South Florida. Some isolated
activity already developed along the southeast coast this morning,
dumping 1-2 inches across portions of the Broward-Palm Beach
metro. Activity this afternoon will initiate further west over
inland metro and interior portions of South Florida, with LPMM and
other ensemble guidance hinting at some spots over the interior
getting 3-6" of rain. Outside of any storms, it will be another relatively
hot and humid day with peak heat indices approaching or even
exceeding 105 degrees in spots.

The pattern will remain pretty much unchanged on Wednesday as the
front is forecast to remain stalled over central Florida.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 250 PM EDT Tue Sep 10 2024

Mid-level ridging will remain over the Gulf of Mexico through the
remainder of the work week, thus lifting Francine into the
southeastern CONUS. With Francine's circulation and northeasterly
progression inland, this will lift Florida's stationary boundary
further northward later this week. With the abundant moisture
moving northward, this will allow for slightly drier air to enter
the region and a break from the above normal PWATs and moisture,
though still plentiful moisture available. By late this week, the
PWATs will decrease slightly, but ensembles still forecast values
near 2.0". For the latter half of the week, PoPs will be 50-70%
with the best chances for rain and thunderstorms in the northern &
interior portions of South FL.

Moving into the weekend and beyond, there is uncertainty for the
weekend and beyond, due to the potential development of a low
pressure system off the southeastern CONUS coast. At this moment,
due to the extent of forecast, timing and location varies among
the ensembles. The low's development may have an impact on our
region's moisture and PoPs, but for now, the PoPs are forecast
near seasonal at 40-60% with the primary forcing mechanism being
sea breezes.

There is no relief in sight for the warm temperatures this mid-
September. This week will wrap up and move into the weekend with
highs remaining in the low 90s and heat indices in the 105-110
range. More heat advisories may be needed in the future, but it will
be dependent on the storm and cloud coverage.

&&

.AVIATION...
(00Z TAFS)
Issued at 737 PM EDT Tue Sep 10 2024

Some light to moderate rain continues this evening across a good
portion of the east coast terminals. While this round of showers
will gradually diminsh as the evening progresses, additional
shower activity may develop near the east coast terminals overnight.
Light winds overnight will increase out of the SE Wednesday
afternoon as the sea breeze pushes inland. Another round of storms
will develop near the east coast terminals in the afternoon. At
KAPF, winds will increase out of the SW Wednesday afternoon.

&&

.MARINE...
Issued at 138 PM EDT Tue Sep 10 2024

Light southeasterly winds will continue across most of the local
waters through the middle portion of the week. Seas across the
Atlantic waters will remain at 3 feet or less while seas across the
Gulf waters remain at 2 feet or less. Scattered to numerous showers
and thunderstorms will be possible each day. Winds and seas could be
locally higher in and around showers and storms. Elevated seas and
swell associated with Tropical Storm Francine may reach the Gulf
waters late this week.

&&

.BEACHES...
Issued at 138 PM EDT Tue Sep 10 2024

Light easterly flow will result in a moderate  threat of rip
currents along Palm Beach county beaches through the end of the
week. Increasing swell associated with distant Tropical Storm
Francine may result in increasing rip current risks for the Gulf
beaches later this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  91  80  91 /  60  70  50  50
West Kendall     77  91  77  92 /  50  60  40  50
Opa-Locka        78  92  79  92 /  60  70  50  50
Homestead        78  91  79  91 /  50  60  40  40
Fort Lauderdale  78  89  79  90 /  60  70  60  50
N Ft Lauderdale  78  90  79  91 /  60  80  60  50
Pembroke Pines   78  93  80  93 /  60  80  50  50
West Palm Beach  77  91  78  91 /  70  80  60  50
Boca Raton       78  91  79  92 /  70  70  60  50
Naples           78  91  79  91 /  30  60  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...ATV
LONG TERM....JS
AVIATION/UPDATE...CWC
Hazardous weather outlook, Sep 10, 2:52 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
352 PM EDT Tue Sep 10 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
112000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
352 PM EDT Tue Sep 10 2024

...Numerous Showers and Thunderstorms This Afternoon...
...Moderate Risk of Rip Currents Palm Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida, and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Numerous showers and thunderstorms are expected this
afternoon and early evening across South Florida. These storms will
be capable of producing heavy rainfall, frequent lightning, and
gusty winds.

Flooding: With slow moving storms containing heavy downpours, there
will be the potential for localized flooding mainly over low-lying
and poor drainage areas, particularly portions of the east coast
metro.

Rip Currents: There is a moderate risk for rip currents along the
Palm Beaches today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms will be possible each day
through the period. Some storms could become strong with threats of
gusty winds, frequent lightning, and heavy downpours.

Multiple rounds of heavy downpours could create the potential for
localized flooding, especially across the metro areas along the east
and west coast through the middle portions of the work week.

The risk for rip currents will remain elevated mainly for the Palm
Beaches through most of the week.

Peak heat index values will remain elevated and may reach advisory
level criteria at times throughout the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Sep 10, 1:40 PM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Miami FL
240 PM EDT Tue Sep 10 2024

FLZ067-068-168-101915-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
240 PM EDT Tue Sep 10 2024

...A strong thunderstorm will impact portions of southeastern Palm
Beach County through 315 PM EDT...

At 240 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Hamptons At Boca Raton, or near Boca
Raton, moving northeast at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boca Raton, Boynton Beach, Delray Beach, Highland Beach, Ocean Ridge,
Mission Bay, Hamptons At Boca Raton, Village Of Golf, Kings Point,
Dunes Road, Whisper Walk, Boca Del Mar, Loxahatchee NWR, Gulf Stream,
Briny Breezes, Fau South Campus, Boca West, South County Regional
Park, Morikami Park, and Villages Of Oriole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2648 8005 2643 8006 2643 8007 2642 8006
      2635 8007 2635 8028 2654 8027 2654 8005
      2653 8005 2653 8006 2652 8005
TIME...MOT...LOC 1840Z 220DEG 14KT 2637 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hadi
Special weather statement, Sep 10, 2:17 PM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Miami FL
317 PM EDT Tue Sep 10 2024

FLZ067-102000-
Inland Palm Beach County FL-
317 PM EDT Tue Sep 10 2024

...A strong thunderstorm will impact portions of southwestern Palm
Beach County through 400 PM EDT...

At 317 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles east of Okeelanta, or 11 miles
southeast of Belle Glade, moving southwest at 10 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holey Land Wildlife Refuge and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2665 8059 2654 8042 2635 8050 2636 8072
      2648 8086
TIME...MOT...LOC 1917Z 040DEG 10KT 2655 8055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hadi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
September 10, 6:56 PM EST
Where
Miami-Dade County, 0.62 mi W of Miami Beach to 0.7 mi WSW of Miami Beach
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.800, -80.130

Social media posts contained pictures and videos of street flooding with 6 inches of standing water near Collins Avenue and Northeast 23rd Street in Miami Beach after rounds of showers and thunderstorms moved through the area. Rainfall estimates in the area were 3 to 4 inches in a 3 hour timeframe.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215685.